NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
Lung Swelling with Dialysis
My mother is on dialsys and now she has swelling on her lungs and the medication in not helping as she gets side effects. Is there anything you can recommend? I would truly appreciate your reply.
When you say "swelling on the lungs," I assume that you mean fluid in the lungs. Often dialysis patients develop fluid in the lungs, and medication may not help much, because many meds depend on the kidneys to help get rid of the extra fluid. In a dialysis patient, since the kidneys do not work, fluid has to be removed by other methods, such as the dialysis itself, in which the machine (artificial kidney) pulls fluid out of the patient. Most people have limits to how much fluid they can lose in a 4-hour dialysis session without developing low blood pressure, headaches, cramps, nausea, etc., so the best way for a dialysis patient to avoid fluid on the lungs is to limit the amount of fluids that they eat and drink.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University